With more prescription medications migrating to over-the-counter (OTC) status, there’s been a huge rise in the number of Americans who take these lower-cost alternatives. According to the Consumer Healthcare Products Association, the average US household spends $338 on OTC products per year, and Americans make 2.9 billion retail visits annually to purchase these agents. Overall, 81% of adults use OTC drugs as a first response to a minor ailment.
Although OTC agents provide round-the-clock remedies to health problems, they do have certain downsides. Not every OTC drug is suitable for every patient. Certain populations such as the elderly and those with chronic health conditions should exercise caution.
The following is a list of conditions that may be worsened by certain OTC medications:
OTC drugs containing antihistamines pose a risk for people with a type of glaucoma called closed-angle, or acute glaucoma—a much less prevalent form than open-angle glaucoma. With closed-angle glaucoma, the iris is too narrow, and when the pupil enlarges too much or too fast, the outer edge of the iris crowds the drainage canals. The rise in eye pressure is precipitous once drainage canals are blocked. Symptoms of this condition include eye pain, headaches, nausea, and blurred vision.
Allergy medicines and decongestants contain antihistamines, with one adverse effect including papillary dilation, thus exacerbating closed-angle glaucoma. These drugs might trigger an acute glaucoma attack.
Men with enlarged prostates should also avoid taking decongestants or medications containing antihistamines. Here’s why: The urethra traverses the prostate and produces seminal fluid, which adds to sperm to form ejaculate. As men become older, the prostate gland commonly grows inward, thus resulting in an enlarged prostate or benign prostatic hyperplasia. The prostate can also become more sensitive to chemical agents or hormones.
Older men can also experience attenuation of urinary flow or increased frequency and urgency, thus resulting in an increased need to urinate. Antihistamines and decongestants exacerbate these issues by making it more difficult for the prostate and bladder to relax.
Peptic ulcer disease is a principal cause of morbidity and mortality in the United States, and is the most common reason for hospitalization due to upper gastrointestinal (GI) bleeding. Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) can lead to ulcer formation. Of concern, many patients with H. pylori infection are asymptomatic with undiagnosed ulcers, a phenomenon that can spell danger when combined with aspirin prescription for cardioprotection.
According to the authors of a review published in the Journal of Multidisciplinary Healthcare, “The GI [gastrointestinal] side effects associated with aspirin therapy continue to be a major complication in both symptomatic and asymptomatic patients. These safety concerns should be important considerations in the decision to use aspirin and warrant further education. The medical community needs to continue to improve awareness of aspirin-induced GI bleeding to better equip physicians and improve care for patients requiring aspirin therapy.”
Importantly, high-dose proton-pump inhibitors or PPIs (eg, omeprazole, pantoprazole) have been shown to be more effective than H2-receptor antagonists (eg, famotidine, ranitidine) in the prevention of aspirin-induced ulcers, according to the authors of a study published in the Medical Letter on Drugs and Therapeutics. Furthermore, misoprostol, a synthetic prostaglandin E1 analog, may be just as effective as PPIs in preventing ulcers, although it comes with a host of gastrointestinal adverse effects and is harder to use—making adherence an issue.
H. pylori eradication has been shown to be effective in preventing ulcer formation before—but not after—treatment with NSAIDs. On a related note, antacids have not been shown to prevent ulcers in those taking aspirin or NSAIDs.
In clinical guidance on the topic, the American College of Gastroenterology recommended “In patients taking long-term low-dose aspirin, testing for H. pylori infection could be considered to reduce the risk of ulcer bleeding. Those who test positive should be offered eradication therapy.”
In addition to cold and allergy remedies, drugs for motion sickness, and sleep aids also contain antihistamines. In older people, these drugs may be over-sedating, and thus pose a health risk by decreasing alertness. Other concerns in older patients include drowsiness, fatigue, unsteadiness, or dizziness, which can predispose to falls.
Here are some common OTC drugs that contain sedating antihistamines. These drugs should be approached with caution by the elderly.
Patients with hypertension should also avoid taking decongestants, which can raise blood pressure via drug-drug interactions with antihypertensive agents. Possible OTC culprits include oxymetazoline, phenylephrine, and pseudoephedrine.
In addition to cautioning about the deleterious impact of decongestants on hypertension, the American Heart Association also warns about high sodium content in certain OTC drugs.
The Association advises, “Some over-the-counter medications are high in sodium, which can also raise blood pressure. Look at the active and inactive ingredients lists for words like ‘sodium’ or ‘soda.’ Note the amount of sodium in the medication. People with high blood pressure should consume less than 1,500 mg of sodium per day from all sources—one dose of some OTCs can contain more than a whole day’s allowance.”